New Jersey, 2004

Damaging Wind in New Jersey, June 2, 2004

June 2, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down large tree limbs and wires in the Blackwood area of Gloucester Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down large tree limbs and wires in the Blackwood area of Gloucester Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 2, 1:45 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 2, 1:45 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT WED JUN 2 2004

.SHORT TERM...
CONVECTION OFF TO A SLOWER START TODAY.  EVEN THOUGH DYNAMICS LOOKS
GOOD TO SUPPORT WIND EVENT...THERMODYNAMICS APPEAR TO BE LACKING
ENOUGH TO KEEP CAPE LEVELS DOWN COMPARED TO YESTERDAY.  STILL TIME
FOR THINGS TO GET GOING...BUT RIGHT NOW DOES NOT LOOK TO BE AS
ACTIVE A DAY AS YESTERDAY.

&&

.LONG TERM...
AIR MASS CHANGE ON TAP LATER TONIGHT INTO THU AS FRONT PUSHES
THROUGH.  ETA HANGS PRECIPITATION BACK A LITTLE LATER TONIGHT AND
LEANED IN THAT DIRECTION DUE TO GFS PRECIPITABLE WATER
INITIALIZATION PROBLEMS.

DEW POINTS DROP ANOTHER 5 DEGREES FOR THU...AND DROP YET AGAIN INTO
FRIDAY AS WE GET ANOTHER BATCH OF MILD DRY AIR SIMILAR TO LAST
WEEKEND.  ONSHORE FLOW ON SAT CAUSES DEWPOINTS TO RISE A BIT BUT
DAYTIME TEMPS STAY RELATIVELY COOL AS AIRFLOW COMES OFF THE WATER.
12Z GFS HAS BACKED OFF STORM ALONG THE COAST FOR THE WEEKEND WHICH
LOOKED LIKE IT WAS ASSOCIATED WITH CONVECTIVELY INDUCED VORT MAX.
TAMER 12Z VERSION OF GFS TRENDS TOWARD OTHER NUMERICAL
GUIDANCE...SO SAT AND SUN LOOK RATHER PLEASANT WITH FRONTAL BOUNDARY
STAYING TO OUR SOUTH.

PUSHED POPS UPWARD AS WE ROLL INTO NEXT MONDAY AS WARM FRONT PULLS
NORTHWARD...BEFORE YET ANOTHER COLD FRONTAL PASSAGE ON TUE.  FRONT
NEVER MAKES IT TOO FAR SOUTH AND LEFT PUT CHANCE POPS IN FOR WED.

EVEN LONGER RANGE...HEIGHTS TENDS TO RISE AS WE MOVE INTO LATTER
PORTION OF NEXT WEEK...WHICH IMPLIES POTENTIAL RETURN OF WARM HUMID
AIRMASS.

&&

.MARINE....SOUTHERLY FLOW MAY INCREASE SOMEWHAT IN THE VERY SHORT
TERM, CAUSING SEAS OVER THE NORTHERN COASTAL WATERS TO APPROACH 5 FT
FOR A TIME, HOWEVER BELIEVE THEY WILL STAY UNDER THE SCA CRITERION.
DITTO FOR THE WINDS. WINDS AND SEAS OF COURSE COULD INCREASE IN ANY
THUNDERSTORMS THAT MAKE IT TO THE COAST LATE THIS AFTERNOON OR THIS
EVENING. COLD FRONT WILL TAKE A COUPLE OF MID LVL IMPULSES TO FORCE
IT THROUGH FOR GOOD, SO HAVE SLOWED THE VEERING OF THE WINDS JUST A
BIT. THEN HIGH PRESSURE WELL INTO THE WEEKEND WITH SOMETHING OF A
RETURN FLOW EVENTUALLY DEVELOPING. NO FLAGS.

&&

.AVIATION...OUTSIDE OF ANY CONVECTIVE ACTIVITY, FORECASTING VFR
CONDITIONS. DWPTS NOT EXPECTED OUT OF THE 50S OVER THE TAF AREAS,
HENCE NOT FCSTG VSBY RESTRICTIONS DUE TO FOG TONIGHT. THIS MAY BE
REVISITED IF CONVECTION DROPS ENOUGH RAIN NEAR TAF SITES, SINCE
WINDS EXPECTED TO DIMINISH AS FRONT WITH WEAK PRESSURE GRADIENT
TAKES QUITE A WHILE TO MOVE THROUGH. TARGET TIME FOR CONVECTION
PRESENTLY FROM ABOUT 19Z TO 02Z FROM NW TO SE.

&&

.CLIMATE...
RERS ISSUED EARLIER TODAY FOR PHILADELPHIA...ALLENTOWN PA...
ATLANTIC CITY NJ...AND WILMINGTON DE.  HIGHLIGHTS ARE AS FOLLOWS
PHILADELPHIA - 2ND WARMEST MAY AND 4TH WARMEST SPRING
ALLENTOWN PA - 3RD WARMEST MAY AND 5TH WARMEST SPRING
ATLANTIC CITY NJ - WARMEST MAY EVER AND 3RD WARMEST SPRING
WILMINGTON DE - 3RD WARMEST MAY AND 8TH WARMEST SPRING

METEOROLOGICAL SPRING IS DEFINED AS MARCH...APRIL AND MAY.

AND THE OUTLOOK FOR SUMMER (JUNE...JULY AND AUGUST) - ABOVE NORMAL
TEMPERATURES OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 48 68 41 65 / 60 10  0 10
ABE 54 76 46 73 / 50 10  0 10
RDG 55 77 47 72 / 50 10  0 10
PHL 62 79 55 75 / 40 10  0 10
12N 54 73 47 70 / 60 10  0 10
SMQ 56 74 50 73 / 40 10  0 10
TTN 59 77 52 74 / 40 10  0 10
MIV 58 76 51 74 / 30 10  0 10
N55 62 71 55 69 / 30 10  0 10
ACY 59 76 52 73 / 30 10  0 10
ILG 61 78 53 75 / 40 10  0 10
DOV 59 77 55 75 / 30 10  0 10
GED 61 78 54 74 / 30 10  0 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

SZATKOWSKI
Hazardous weather outlook, Jun 2, 3:45 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED JUN 2 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-030845-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT ACROSS THE ENTIRE AREA. THE MAIN THREATS ARE DAMAGING
WINDS AND LARGE HAIL. THUNDERSTORMS MAY BE MOST NUMEROUS AND MOST
INTENSE OVER EASTERN PENNSYLVANIA AND CENTRAL AND NORTHWESTERN NEW
JERSEY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

.SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Jun 2, 12:12 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
112 PM EDT WED JUN 2 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-030200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
112 PM EDT WED JUN 2 2004

..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT OVER EASTERN PENNSYLVANIA NEW JERSEY DELAWARE AND THE
NORTHEAST MARYLAND SHORE...

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
TONIGHT.

AN APPROACHING COLD FRONT HAS ALREADY GENERATED SCATTERED
THUNDERSTORMS IN CENTRAL AND WESTERN PENNSYLVANIA. THEY WILL SPREAD
THROUGHOUT THE REGION LATER THIS AFTERNOON. SOME OF THE THUNDERSTORMS

COULD BECOME SEVERE...CAUSING DAMAGING WIND GUSTS AND LARGE HAIL.
THE THUNDERSTORMS COULD BE MOST NUMEROUS AND MOST INTENSE OVER
EASTERN PENNSYLVANIA AND CENTRAL AND NORTHWESTERN NEW JERSEY.

ALSO, HEAVY RAIN COULD ACCOMPANY ANY OF THE THUNDERSTORMS AND CAUSE
FLOODING IN POOR DRAINAGE AREAS.

REMEMBER, IF THUNDERSTORMS APPROACH, SEEK SHELTER IMMEDIATELY.
EVERY THUNDERSTORM CONTAINS LIGHTNING AND LIGHTNING IS A PROVEN
KILLER.

TFG
Special weather statement, Jun 2, 1:45 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT WED JUN 2 2004

MDZ008-012-015-019-020-NJZ001-007-008-PAZ060-067>070-022100-
BERKS PA-BUCKS PA-CAROLINE MD-CECIL MD-CHESTER PA-DELAWARE PA-
KENT MD-MONTGOMERY PA-MORRIS NJ-QUEEN ANNES MD-SUSSEX NJ-TALBOT MD-
WARREN NJ-
245 PM EDT WED JUN 2 2004

LATEST DOPPLER RADARS ARE SHOWING SCATTERED STRONG THUNDERSTORMS ARE
ABOUT TO MOVE INTO THE REGION AND SHOULD PRESS THROUGH SECTIONS OF
NORTHWEST NEW JERSEY...THE NORTHWEST PHILADELPHIA SUBURBS AND THE
MARYLAND EASTERN SHORE BETWEEN 3 PM AND 430 PM. THE THUNDERSTORMS
HAVE INTENSIFIED DURING THE PAST HOUR AND HAVE HAD A RECENT HISTORY
OF PRODUCING WIND GUSTS TO 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTNING. IF YOU SEE THREATENING WEATHER
APPROACHING...PLEASE HEAD INDOORS IMMEDIATELY.

TFG

The radar

The Philadelphia radar (KDIX), 60 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
June 2, 3:44 PM EST
Where
Camden County, Blackwood
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.800, -75.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407975.